Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 8, NWS Topeka, KS

April 6, 200617 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 6, 2006, 5:27 PM CDT for 17 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2006, 5:27 PM CDT (22:27 UTC)
Expired
Apr 6, 2006, 8:51 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 24 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-492 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 062227
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT THU APR 6 2006

...VERY STRONG WINDS EXPECTED THIS EVENING...

.VERY STRONG WINDS WILL OCCUR ACROSS PARTS OF NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS AHEAD OF A LOW PRESSURE AREA NEAR THE
KANSAS AND NEBRASKA BORDERS.

KSZ010>012-022>024-026-036>040-054>056-058-059-070500-
/O.NEW.KTOP.WI.Y.0008.060406T2227Z-060407T0500Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
527 PM CDT THU APR 6 2006

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

SOUTHEAST TO SOUTH WINDS OF 25 TO 35 MILES AN HOUR WITH GUSTS TO
AROUND 45 MILES AN HOUR CAN BE EXPECTED THIS EVENING.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
2 follow-up statements
000 
WWUS73 KTOP 070011
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT THU APR 6 2006

...VERY STRONG WINDS EXPECTED THIS EVENING...

.VERY STRONG WINDS WILL OCCUR ACROSS PARTS OF NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS AHEAD OF A LOW PRESSURE AREA
NEAR THE KANSAS AND NEBRASKA BORDERS.

KSZ022-036-037-070115-
/O.CAN.KTOP.WI.Y.0008.000000T0000Z-060407T0500Z/
RILEY-GEARY-MORRIS-
INCLUDING THE CITIES OF...MANHATTAN...JUNCTION CITY
711 PM CDT THU APR 6 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA.

$$

KSZ010>012-023-024-026-038>040-054>056-058-059-070500-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-060407T0500Z/
MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-
SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
711 PM CDT THU APR 6 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

SOUTHEAST WINDS OF 25 TO 35 MILES AN HOUR WITH GUSTS TO AROUND 45
MILES AN HOUR CAN BE EXPECTED THIS EVENING.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE
WINDS...ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

$$
000 
WWUS73 KTOP 070151
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU APR 6 2006


KSZ010>012-023-024-026-038>040-054>056-058-059-070300-
/O.CAN.KTOP.WI.Y.0008.000000T0000Z-060407T0500Z/
MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-
SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
851 PM CDT THU APR 6 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED THIS EVENING INTO THE 15 TO 25 MPH
RANGE...THUS THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 6, 3:06 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 6, 3:06 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT THU APR 6 2006

.DISCUSSION...

STILL ON TRACK FOR SEVERE WEATHER TODAY. SKIES HAVE CLEARED OVER THE
CWA...AND UPPER LOW IS SLOWLY PROGRESSING EASTWARD OUT OF
SOUTHEASTERN COLORADO...BOTH OF WHICH ARE DESTABILIZING THE
ATMOSPHERE OVER THE AREA. INITIAL SURFACE LOW THIS AFTERNOON IS IN
CENTRAL NEBRASKA...HOWEVER PRESSURE FALLS INDICATE SECONDARY SURFACE
LOW  DEVELOPING FARTHER SOUTH ALONG THE SURFACE TROF IN SOUTH
CENTRAL KANSAS. UPPER JET STARTING ITS PROGRESSION EASTWARD INTO OK
ATTM.

UPPER JET SLIDES EASTWARD IN CONCERT WITH DRYLINE...AND WILL AID IN
INITIATION AND STRENGTH OF STORMS DEVELOPING OVER THE NEXT FEW HOURS
AND CONTINUING INTO THE EVENING AS THE ENTIRE SYSTEM MOVES EAST.
WITH INSTABILITY INTO THE 1-2.5K RANGE...AND 0-6KM BULK  SHEAR
40-60KTS...SURFACE BASED STORMS WHICH INITIATE SHOULD HAVE NO
PROBLEM BECOMING SEVERE QUICKLY. ANOTHER CONCERN WILL BE STORMS
WHICH DO DEVELOP ON THE NOSE OF THE UPPER JET SOUTH OF THE
AREA...THEN PROPAGATE RAPIDLY NORTHWARD INTO THE AREA WITH STORM
MOVEMENT OF 50 KTS OR MORE POSSIBLE...CONSIDERING 500 MB WINDS
50-70KTS. AS PRESSURES DROP ACROSS CENTRAL KANSAS...EXPECT TO SEE
SOME BACKING OF THE LOW LEVEL WINDS...WHICH WOULD INCREASE THE
TORNADO THREAT. STORMS CURRENTLY DEVELOPING NORTHWEST OF
WICHITA...AND WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE
DRYLINE...AND PROPAGATE EAST ACROSS NORTHEAST KANSAS INTO THE
EVENING HOURS.  ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN THE
UNSTABLE AIRMASS AHEAD OF THIS LINE...WHICH WILL ALSO CARRY A
WIND...HAIL AND TORNADO THREAT. STAY TUNED TO LOCAL MEDIA AND NOAA
WEATHER RADIO FOR DETAILS AS THIS HAZARDOUS WEATHER SITUATION
DEVELOPS.

COULD HAVE SOME CONCERNS FOR WINDS TOMORROW AS UPPER LOW RETROGRADES
NORTHWARD THEN BACK SOUTHWARD INTO THE AREA AND BRINGS IN MID LEVEL
WINDS GREATER THAN 40KTS. EASTERN AREAS MAY CATCH A BREAK FROM THE
PRECIP EARLY BUT BY DAYS END EXPECT CLOUDY WET AND COOLER
CONDITIONS.

WITH UPPER LOW IN THE VICINITY...AND INSTABILITY FOR AT LEAST EARLY
EVENING HOURS...WILL KEEP MENTION OF PRECIP FOR FRIDAY
EVENING...ISOLATED THUNDER NEAR LOW OVER SOUTHEAST CWA STILL
POSSIBLE.  THINNING CLOUDS AFTER MIDNIGHT WITH MOSTLY CLEAR SKIES
ACROSS ALL BUT FAR SOUTHERN PORTIONS OF CWA BY SATURDAY MORNING.
COOLER...DRIER AIR FILTERING IN...LOWS FROM AROUND 30 NORTHERN
COUNTIES TO MIDDLE 30S EAST CENTRAL COUNTIES.  H850 MB TEMPS IN THE
SINGLE DIGITS BY 00Z SUN.  HIGHS SATURDAY FROM THE MIDDLE 50S
NORTHEAST TO UPPER 50S SOUTHWEST COUNTIES.

RIDGING ALOFT SATURDAY INTO SUNDAY...FLATTEN SOME BY NORTHERN STREAM
SHORTWAVE BUT LITTLE MOISTURE TO WORK WITH HERE.  AT THE SURFACE...
LEE SIDE TROUGHING TAKING SHAPE...SOUTHERLY WINDS RETURNS TO THE
AREA.  HOWEVER ANOTHER COOL START SUNDAY MORNING...LOW TO MID 30S
EAST TO MID TO UPPER 30S FAR WEST...BEFORE TEMPS REBOUND INTO THE
UPPER 60S FOR HIGHS SUNDAY AFTERNOON.

SOUTHWEST FLOW ALOFT MONDAY INTO WEDNESDAY POSES SOME PROBLEMS WITH
TIMING OF SHORTWAVES ON MODELS.  GFS SCENARIO HAS ONE SHORTWAVE
PUSHING SOUTH OF SOUTHWEST MONDAY NIGHT INTO TUESDAY AND TAKING
DEEPER MOISTURE WITH IT...BUT STILL LAGGING MAIN TROUGH TO THE
WEST.  LATEST ECMWF NOT AS DISTINCT WITH LEAD SHORTWAVE BUT SLOWER
AND STRONGER WITH MAIN SHORTWAVE COMING THROUGH TUESDAY INTO TUESDAY
NIGHT.  FOR NOW...LEANING TOWARD ECMWF SOLUTION...KEEPING MONDAY DRY
WITH HIGHS IN THE MIDDLE 70S.  KEPT PRECIPITATION CHANCES MONDAY
NIGHT AND WENT MORE WITH CHANCE POPS TUESDAY INTO TUESDAY NIGHT.
HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE LOWER 70S WITH LOWS IN THE
MIDDLE 50S TUESDAY...UPPER 40 TO LOWER 50S WEDNESDAY MORNING.

UPPER RIDGING MOVES IN WEDNESDAY NIGHT INTO THURSDAY.  DRY PERIOD.
LOWS WEDNESDAY NIGHT UPPER 40S NORTH TO LOWER 50S SOUTH...HIGHS
THURSDAY LOWER 70S NORTH TO MIDDLE 70S SOUTH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC/PF
Hazardous weather outlook, Apr 6, 3:53 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT THU APR 6 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A DRYLINE IN CENTRAL
KANSAS. ADDITIONALLY A FEW DISCRETE STORMS COULD DEVELOP AHEAD OF
THE DRYLINE. ANY OF THESE STORMS CAN QUICKLY BECOME
SEVERE...CAPABLE OF PRODUCING HAIL AS LARGE AS 2 TO 4 INCHES IN
DIAMETER...STRONG WINDS 60 TO 80 MPH AND TORNADOES. THESE STORMS
ARE EXPECTED TO MOVE INTO PARTS OF NORTHEAST AND EAST CENTRAL
KANSAS BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS.
PERSONS SHOULD BE REVIEWING PREPAREDNESS REQUIREMENTS...KNOW
WHERE TO TAKE SHELTER AS THIS IS A HIGHLY DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL AND PARTS OF
NORTHEAST KANSAS DURING THE DAY FRIDAY. A FEW OF THESE STORMS
COULD PRODUCE HAIL.

MORE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE AREA FROM MONDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED. PREPARATIONS SHOULD MADE NOW FOR
WIDESPREAD SEVERE WEATHER ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS FOR THE REMAINDER OF THE AFTERNOON AND THIS
EVENING.

In the hours before

Local storm report, Apr 6, 5:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             JUNCTION CITY           39.03N 96.83W
04/06/2006  E1.75 INCH       GEARY              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 6, 5:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 NW COUNCIL GROVE      38.67N 96.50W
04/06/2006  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            MEASURED AT COUNCIL GROVE LAKE.

&&

JAW
Local storm report, Apr 6, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             DWIGHT                  38.84N 96.59W
04/06/2006  E1.75 INCH       MORRIS             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 6, 5:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             ALTA VISTA              38.86N 96.49W
04/06/2006  E1.25 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 6, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             9 N ALTA VISTA          38.99N 96.49W
04/06/2006  E1.75 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

JAW
Local storm report, Apr 6, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TORNADO          BARNES                  39.71N 96.87W
04/06/2006                   WASHINGTON         KS   STORM CHASER

            STORM CHASER NEAR MARYSVILLE LOOKING SOUTHWEST OBSERVED
            TORNADO NEAR BARNES.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:43 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa62 min
Apr 6, 3:55 PM CDTTornado WarningTOPClay, Dickinson, Ottawa50 min
Apr 6, 4:17 PM CDTTornado WarningTOPClay43 min
Apr 6, 4:23 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington52 min
Apr 6, 4:34 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris41 min
Apr 6, 4:45 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee45 min
Apr 6, 4:49 PM CDTTornado WarningTOPWashington41 min
Apr 6, 4:54 PM CDTTornado WarningTOPDickinson, Geary, Morris27 min
Apr 6, 5:14 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley46 min
Apr 6, 5:19 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee21 min
Apr 6, 5:24 PM CDTTornado WarningTOPMarshall, Washington36 min
Apr 6, 5:59 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley61 min
Apr 6, 6:32 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie43 min
Apr 6, 6:57 PM CDTSevere Thunderstorm WarningTOPPottawatomie33 min

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.